Tornadoes · United States · Mississippi · 2002
F2 tornado, Boyette to Kosciusko, Mississippi, November 10, 2002
From Boyette to Kosciusko, this F2 tornado ran 10.0 miles across Attala and Leake counties on November 10, 2002, touching down at 7:30 PM CST and reaching 1,000 yards wide. It killed nobody, and did $140,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- November 10, 2002
- Touchdown
- 7:30 PM CST (01:30 UTC)
- Path length
- 10.0 miles (16.1 km)
- Path width
- 1,000 yards (914 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Counties
- Attala and Leake counties
- Touchdown point
- 32.900, -89.830
- Lift-off point
- 32.950, -89.580
- Record number
- 897
What the Weather Service recorded
A tornado developed near the Madison/Attala County line, about 9.5 miles south of Boyette (5 miles northeast of Cameron in Madison County). Travelling east-northeast, the tornado resulted in tree damage to rural areas of Southeast Attala County. The tornado moved into Leake County around 7:32 PM about 9 miles south of Sallis.
This tornado originally developed in Attala County, about 9.5 miles south of Boyette. It moved across rural areas of northern Leake County, damaging a house and a barn, as well as uprooting hundreds of trees. The tornado moved back into Attala County about 5 miles north-northeast of Thomastown (0.5 mile south of McVille in Attala County).
This tornado initially developed near the Madison/Attala County line, about 9.5 miles south of Boyette around 7:30 PM. It briefly crossed into Leake County around 7:32 PM, before crossing back into Attala County at 7:34 PM. It moved north-northeast across the southern part of the county, resulting in many uprooted trees. The tornado dissipated about 7 miles south of Kosciusko around 7:40 PM.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 10, 4:55 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 10, 4:55 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 455 PM CST SUN NOV 10 2002 STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE TORNADO WATCH AREA FOR ALL BUT THE 3 EXTREME SOUTHERN COUNTIES. SO HAVE WORDED IN WATCH IN THE ZONES. 17 **************************************************************** PREVIOUS DISCUSSION... FORECAST CHALLENGES FOR THIS PACKAGE: SEVERE WEATHER POTENTIAL TONIGHT INTO MONDAY THINGS APPEAR TO BE COMING TOGETHER FOR AN ACTIVE SEVERE WEATHER EPISODE ACROSS THE FORECAST AREA TONIGHT. THE COLD FRONT ASSOCIATED WITH THE STORM SYSTEM REMAINS TO OUR WEST AT EARLY AFTERNOON...EXTENDING FROM JUST EAST OF ST. LOUIS MISSOURI...TO LITTLE ROCK ARKANSAS...TO TYLER TEXAS. THE FRONT IS EXPECTED TO REACH THE MISSISSIPPI RIVER BY 11/0000 UTC...THEN BECOME NEARLY STATIONARY BETWEEN JACKSON AND MERIDIAN (JUST WEST OF INTERSTATE 59). DEWPOINTS HAVE RISEN INTO THE MIDDLE 60S OVER THE ENTIRE FORECAST AREA...AND HAVE REACHED INTO THE 70S SOUTH OF INTERSTATE 20. THE 1800 UTC SOUNDING HAS AN INVERTED V PROFILE WITH SUBSIDENCE INVERSIONS STILL BEING NOTED AROUND 800 AND 600 MB. SHEAR INDICES REMAIN QUITE IMPRESSIVE...WITH 0-3 KM STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2. CAPE VALUES WERE OBSERVED TO BE AROUND 1700 JOULES/KG AS OF NOON...WITH INSTABILITY EXPECTED TO CONTINUE INCREASING THROUGH THE REST OF THE AFTERNOON. PER CONVERSATION WITH THE STORM PREDICTION CENTER THIS MORNING...WE EXPECT THUNDERSTORMS TO INITIALLY DEVELOP IN THE DEEPER MOISTURE FROM MERIDIAN TO BROOKHAVEN. INDEED...A STEP OUTSIDE SHOWS TOWERING CUMULUS ALREADY DEVELOPING SOUTHEAST OF THE OFFICE. THE CUMULUS STREETS ARE NOT AS WELL DEVELOPED OVERHEAD...OR NORTH AND WEST OF THE OFFICE AS THE CAP IS STILL HOLDING STRONG. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP TOWARD SUNSET OVER THE REMAINDER OF THE FORECAST AREA AS THE MID-LEVEL CAP IS BROKEN AND THE FRONT CONTINUES APPROACHING THE AREA. THESE STORMS MAY RAPIDLY BECOME SEVERE AS THEY MOVE INTO A HIGH CAPE/HIGH SHEAR ENVIRONMENT (0-1 KM STORM RELATIVE HELICITIES NEAR 240 M2/S2). LOW LIFTED CONDENSATION LEVEL VALUES...ENERGY-HELICITY INDICES OF 4...AND VORTICITY GENERATION POTENTIAL VALUES NEAR 0.5 INDICATE THE POSSIBILITY OF TORNADOES. THE ONGOING FORECAST APPEARS TO BE ON THE RIGHT TRACK WITH TRENDS TONIGHT...AND WILL NOT DEVIATE MUCH FROM THIS. THE SHORTWAVE ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO LIFT OUT ACROSS THE GREAT LAKES REGION...MOVING THE FRONT INTO SOUTHEAST MISSISSIPPI MONDAY. LINGERING MOISTURE OVER THE REGION...AND AN APPROACHING COLD POOL ALOFT MAY DEVELOP SOME PRECIPITATION ACROSS THE FORECAST AREA MONDAY AFTERNOON AND NIGHT. AT THIS TIME...I DONT PLAN ON MENTIONING THUNDERSTORMS AROUND THE ARKLAMISS...BUT WILL KEEP THUNDERSTORMS MENTIONED ELSEWHERE AS WE COULD SEE SOME ELEVATED CONVECTION. THE GREATEST COVERAGE OF THUNDERSTORMS APPEARS TO BE OVER OUR EASTERN AND SOUTHERN COUNTIES/PARISHES. THE STORM SYSTEM FINALLY MOVES EAST OF THE FORECAST AREA TUESDAY... WITH HIGH PRESSURE EXPECTED TO BUILD IN FOR MID-WEEK. DRY CONDITIONS ARE ANTICIPATED FOR TUESDAY AND WEDNESDAY. RIGHT NOW...I DONT FORESEE ANY CHANGES TO THE EXPECTED WEATHER CONDITIONS IN THE EXTENDED. NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY WITH A CHANCE OF SHOWERS. HIGH PRESSURE SHOULD CLEAR THINGS OUT NEXT SUNDAY. THANKS GO OUT TO WFO LITTLE ROCK THIS AFTERNOON FOR COORDINATION. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 59 68 45 56 / 70 50 50 30 MEI 60 70 42 56 / 70 50 60 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS ...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
Hazardous weather outlook, Nov 10, 2:17 PM CST, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 217 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF NORTH AND CENTRAL MISSISSIPPI AFTER 4 PM...GENERALLY ALONG INTERSTATE 20 AND EAST OF THE MISSISSIPPI RIVER. THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE REMAINDER OF SOUTHEAST ARKANSAS...EAST LOUISIANA...AND SOUTH MISSISSIPPI SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER CONCERNS THROUGH TONIGHT WILL BE TORNADOES. DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER WILL ALSO BE POSSIBLE. THERE IS ALSO THE POSSIBILITY OF ISOLATED STRONG TORNADOES IN THE HIGH RISK AREA. A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THIS AFTERNOON. AS THIS FRONT INTERACTS WITH THE WARM...MOIST...AND VERY UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...SHOWERS AND THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL LIKELY BE SEVERE. A LAYER OF WARM AIR IN THE ATMOSPHERE...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL LIKELY PREVENT MANY THUNDERSTORMS FROM DEVELOPING THROUGH MID AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN AN AREA OF DEEPER MOISTURE JUST WEST OF INTERSTATE 59. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE REGION TOWARD SUNSET...AS UPPER ATMOSPHERIC DISTURBANCES MOVE INTO THE AREA FROM THE WEST AND BETTER JET STREAM DYNAMICS MOVE INTO THE REGION. IN ADDITION...GIVEN THE LARGE AMOUNT OF WIND SHEAR...OR CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT...IN THE LOWEST 2 MILES OF THE ATMOSPHERE...THERE IS THE POTENTIAL FOR TORNADIC THUNDERSTORM DEVELOPMENT. ONCE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...THERE IS THE POTENTIAL FOR THEM TO RAPIDLY BECOME SEVERE. PEOPLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SHOULD CONTINUE TO MONITOR THE WEATHER THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH EARLY TUESDAY. FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
1.5 hours before the tornado, 76 km from the path. November 11, 2002.
- Mixed-layer CAPE
- 2527 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2390 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 17.6
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Greenwood/Leflore (GWO), 72 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of November 10, 2002
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 10 | 12:10 AM CST | F1 | Madison, TN | 4.0 | 220 | $3.0 million | ||
| November 10 | 12:50 AM CST | F0 | Montgomery, TN | 0.1 | 20 | |||
| November 10 | 1:00 AM CST | F1 | Montgomery, TN | 0.3 | 400 | 2 | $100,000 | |
| November 10 | 1:05 AM CST | F0 | Robertson, TN | 0.1 | 20 | |||
| November 10 | 2:00 AM CST | F1 | Allen, KY | 1.5 | 25 | $70,000 | ||
| November 10 | 2:00 AM CST | F2 | Sumner, TN | 2.6 | 900 | 6 | $500,000 | |
| November 10 | 2:30 PM EST | F1 | Blackford, IN | 5.0 | 100 | 3 | $250,000 | |
| November 10 | 1:32 PM CST | F0 | Jackson, IL | 9.0 | 100 | $4,000 | ||
| November 10 | 1:41 PM CST | F0 | Franklin, IL | 0.5 | 50 | $1,000 | ||
| November 10 | 2:46 PM EST | F0 | Wells, IN | 1.0 | 100 | $10,000 | ||
| November 10 | 2:59 PM EST | F3 | Adams, IN | 5.0 | 200 | $120,000 | ||
| November 10 | 3:15 PM EST | F4 | Van Wert–Roselms tornado, OH | 52.8 | 880 | 4 | 17 | $30 million |
| November 10 | 4:38 PM EST | F3 | Union, OH | 9.0 | 300 | 2 | $530,000 | |
| November 10 | 4:51 PM EST | F1 | Union, OH | 0.5 | 200 | $50,000 | ||
| November 10 | 4:54 PM EST | F1 | Wood, OH | 4.5 | 50 | $850,000 | ||
| November 10 | 4:57 PM EST | F2 | Hancock, OH | 9.0 | 50 | $12 million | ||
| November 10 | 5:10 PM EST | F0 | Marion, OH | 0.1 | 25 | $10,000 | ||
| November 10 | 5:10 PM EST | F0 | Wood, OH | 0.1 | 25 | |||
| November 10 | 5:15 PM EST | F3 | Seneca, OH | 21.0 | 100 | 1 | 2 | $13 million |
| November 10 | 5:19 PM EST | F1 | Wood, OH | 0.5 | 25 | $330,000 | ||
| November 10 | 5:20 PM EST | F1 | Sandusky, OH | 3.5 | 50 | $1.3 million | ||
| November 10 | 5:21 PM EST | F0 | Bibb, GA | 0.8 | 200 | $500,000 | ||
| November 10 | 5:30 PM EST | F2 | Ottawa, OH | 10.0 | 50 | 4 | $14 million | |
| November 10 | 5:42 PM EST | F1 | Huron, OH | 12.5 | 50 | $1.3 million | ||
| November 10 | 5:45 PM EST | F1 | Richland, OH | 1.0 | 25 | $200,000 | ||
| November 10 | 5:48 PM EST | F2 | Ashland, OH | 9.5 | 50 | $2.4 million | ||
| November 10 | 6:15 PM EST | F0 | Franklin, FL | 0.1 | 50 | $10,000 | ||
| November 10 | 6:20 PM EST | F2 | Wayne, OH | 5.0 | 100 | $1,000 | ||
| November 10 | 6:27 PM EST | F1 | Stark, OH | 3.3 | 25 | $850,000 | ||
| November 10 | 6:35 PM EST | F0 | Morgan, TN | 1.5 | 25 | $20,000 | ||
| November 10 | 6:40 PM EST | F1 | Scott, TN | 4.1 | 50 | $110,000 | ||
| November 10 | 5:40 PM CST | F0 | Carroll, TN | 0.3 | 33 | $10,000 | ||
| November 10 | 5:42 PM CST | F1 | Coffee, TN | 4.1 | 50 | |||
| November 10 | 5:45 PM CST | F2 | Bedford, TN | 5.0 | 500 | 3 | $150,000 | |
| November 10 | 6:50 PM EST | F1 | Scott, TN | 4.2 | 50 | $130,000 | ||
| November 10 | 5:55 PM CST | F0 | Madison, TN | 0.3 | 66 | $50,000 | ||
| November 10 | 7:00 PM EST | F2 | Summit, OH | 10.1 | 100 | $17 million | ||
| November 10 | 6:52 PM CST | F2 | Coffee, TN | 12.3 | 450 | 2 | 24 | $250,000 |
| November 10 | 6:52 PM CST | F3 | Fayette, AL | 44.3 | 1,175 | 4 | 38 | $3.2 million |
| November 10 | 7:54 PM EST | F2 | Mercer, PA | 7.0 | 500 | 1 | 19 | $1.0 million |
| November 10 | 7:08 PM CST | F3 | Lowndes, MS to AL | 29.2 | 440 | 55 | $60 million | |
| November 10 | 7:08 PM CST | F1 | Cumberland, TN | 3.4 | 400 | |||
| November 10 | 8:15 PM EST | F1 | Adams, OH | 1.3 | 50 | $100,000 | ||
| November 10 | 7:20 PM CST | F1 | Winston, MS to AL | 51.0 | 400 | 1 | $140,000 | |
| November 10 | 8:30 PM EST | F1 | Crawford, PA | 1.0 | 40 | $330,000 | ||
| November 10 | 8:30 PM EST | F0 | Casey, KY | 0.1 | 25 | |||
| November 10 | 8:31 PM EST | F3 | Morgan, TN | 8.3 | 300 | 7 | 28 | $970,000 |
| November 10 | 7:36 PM CST | F1 | Lowndes, MS to AL | 9.5 | 400 | $20,000 | ||
| November 10 | 8:45 PM EST | F0 | Lincoln, KY | 0.1 | 25 | |||
| November 10 | 8:54 PM EST | F2 | Anderson, TN | 5.5 | 75 | $210,000 | ||
| November 10 | 8:10 PM CST | F2 | Van Buren, TN | 2.9 | 100 | $70,000 | ||
| November 10 | 8:15 PM CST | F3 | Fayette, AL | 72.6 | 1,175 | 7 | 53 | $4.3 million |
| November 10 | 8:20 PM CST | F1 | Winston, MS | 15.0 | 500 | $200,000 | ||
| November 10 | 8:30 PM CST | F1 | Bledsoe, TN | 6.2 | 100 | $100,000 | ||
| November 10 | 8:34 PM CST | F1 | Madison, MS | 2.0 | 50 | $10,000 | ||
| November 10 | 8:46 PM CST | F0 | Cumberland, TN | 0.1 | 20 | |||
| November 10 | 9:10 PM CST | F1 | Fayette, AL | 4.3 | 90 | $40,000 | ||
| November 10 | 9:38 PM CST | F1 | Walker, AL | 4.3 | 300 | $400,000 | ||
| November 10 | 9:43 PM CST | F3 | Cumberland, TN | 12.2 | 900 | 4 | 18 | $500,000 |
| November 10 | 10:22 PM CST | F2 | Tuscaloosa, AL | 15.2 | 450 | 3 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.